Tennessee, 2016

Hail in Tennessee, May 2, 2016

May 2, 2016 · NWS MEG · 1 event in 1 county or zone

Remaining moisture and a weak upper level disturbance over the region allowed for a rogue strong storm to form across northern Shelby county on the morning of May 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Remaining moisture and a weak upper level disturbance over the region allowed for a rogue strong storm to form across northern Shelby county on the morning of May 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 5:38 AM CST, 32 minutes earlier.

Area forecast discussion, May 2, 5:38 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
638 AM CDT MON MAY 2 2016

.UPDATE...

UPDATED TO INCLUDE 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT MON MAY 2 2016/

DISCUSSION...

EARLY MORNING TEMPERATURES REMAIN IN THE 70S AT MEMPHIS...BUT ARE
IN THE LOW TO MIDDLE 60S ACROSS MOST OF THE MIDSOUTH. NORTHWEST
ARKANSAS IS THE COOLEST AREA WHERE CORNING AND WALNUT RIDGE ARE
REPORTING TEMPERATURES IN THE UPPER 50S. MORNING LOWS SHOULD RANGE
FROM THE MIDDLE 50S TO MIDDLE 60S ACROSS MOST OF THE AREA. A COLD
FRONT IS NEARLY STATIONARY ACROSS THE AREA STRETCHING FROM NEAR
PARIS TENNESSEE ACROSS MEMPHIS INTO SOUTHEAST ARKANSAS. ALONG AND
SOUTHEAST OF THIS BOUNDARY A FEW THUNDERSTORMS ARE
DEVELOPING...WITH STRONGER THUNDERSTORMS ALONG THE BOUNDARY
FARTHER SOUTHEAST INTO SOUTHERN ARKANSAS AND NORTH LOUISIANA.
INSTABILITY IS SLOWLY DIMINISHING ACROSS NORTH MISSISSIPPI AND
EAST CENTRAL ARKANSAS. LAPS LI'S ARE BELOW -2C ACROSS MOST OF THE
AREA WITH CAPE 350 J/KG OR LESS. HOWEVER...A TROUGH IS
APPROACHING FROM THE WEST HELPING TO PROVIDE DYNAMIC SUPPORT FOR
THUNDERSTORMS. LAPS RATES ARE MODEST...AROUND 7.5C SO HAIL WOULD
BE THE MOST LIKELY THREAT. PRECIPITABLE WATER REMAINS HIGH IN
NORTH MISSISSIPPI...UP TO ABOUT 1.25 INCHES...SO LOCALLY HEAVY
RAIN WILL REMAIN POSSIBLE. HOWEVER...STORMS SHOULD BE MOVING SO
HOPEFULLY THAT WILL LIMIT ANY FLOODING PROBLEMS. THE HRRR HAD BEEN
PERFORMING WELL UNTIL YESTERDAY...AND DOESN'T SEEM TO HAVE A
HANDEL ON THE CURRENT DEVELOPMENT ACROSS THE MIDSOUTH AND NORTH
LOUISIANA. THE NAM LOOKS TO BE THE MODEL OF CHOICE THIS MORNING.

IT WILL BE COOLER TODAY...ESPECIALLY NORTH OF THE FRONT. HIGHS
SHOULD REMAIN IN THE UPPER 60S TO LOW 70S ACROSS MOST OF THE
MIDSOUTH...ALTHOUGH NORTHEAST MISSISSIPPI MAY APPROACH 80 ONE MORE
DAY THIS AFTERNOON.

THIS AFTERNOON...A HIGHLY AMPLIFIED LONGWAVE TROUGH WILL APPROACH
THE MISSISSIPPI RIVER VALLEY GIVING THE SURFACE FRONT ANOTHER
NUDGE OFF TO THE EAST. AS A RESULT...RAIN AND THUNDERSTORMS SHOULD
COME TO AN END ACROSS THE MIDSOUTH.

WE WILL SEE A BLOCKING PATTERN SET UP TOMORROW AND REMAIN IN
PLACE FOR SEVERAL DAYS....POSSIBLY INTO NEXT WEEKEND. AS A
RESULT...EXPECT BENIGN WEATHER. CLEAR TO PARTLY CLOUDY SKIES AND
MILD TEMPERATURES ARE EXPECTED FOR MOST OF THE UPCOMING WORK
WEEK. A CLIPPER TYPE SYSTEM MAY BRING A BRIEF ROUND OF SHOWERS TO
WEST TENNESSEE WEDNESDAY...BUT FOR THE MOST PART EXPECT DRY
CONDITIONS.

TEMPERATURES WILL BE COOL...BELOW NORMAL THROUGH THE WORK WEEK.
HIGHS MAY NOT CLIMB OUT OF THE 60S IN DURING THE MIDDLE PART OF
THE WORK WEEK IN THE COOLEST PORTIONS OF THE MIDSOUTH. WIDESPREAD
LOW 70S CAN BE EXPECTED. THE COOLEST TEMPERATURES OVER THE NEXT
WEEK OR SO SHOULD OCCUR WEDNESDAY OR THURSDAY MORNING WHEN SOME
LOCATIONS COULD DIP INTO THE MIDDLE 40S. MOST OF THE AREA WILL SEE
LOWS IN THE LOW 50S MIDWEEK. TEMPERATURES WILL TREND SLIGHTLY
WARMER FRIDAY INTO NEXT WEEKEND...BACK TO NEAR NORMAL BY THE
WEEKEND.

30

&&

.AVIATION...
12Z TAF CYCLE

CURRENTLY A LINE OF SHRA AND TSRA IS MOVING EASTWARD INTO THE FA
AND WILL SOON IMPACT ALL TERMINALS. HAVE PREVAILED SHRA AND VCTS THIS
MORNING WITH TEMPO TO HANDLE TSRA AND LOWER VISBYS TO MVFR CAT.
GIVEN THE POOR HANDLING OF CONVECTION BY MODEL GUIDANCE OVER THE
PAST FEW DAYS HOWEVER CONFIDENCE ON THIS TIMING IS LOW. WINDS
GENERALLY FROM A NORTHERLY DIRECTION BETWEEN 5 AND 12 KTS
TODAY...AND SUBSIDING SLIGHTLY TO BE NEAR 5 KTS BY END OF PERIOD.
VCSH INCLUDED THROUGH TONIGHT BUT DROPPED LATE IN PERIOD AS FRONT
FINALLY PUSHES SOUTH OF REGION.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 2, 2:20 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
320 AM CDT MON MAY 2 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
320 AM CDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS MAY PRODUCE HAIL AND LOCALIZED STRONG WIND
EARLY TODAY ACROSS EAST CENTRAL ARKANSAS AND NORTH MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 2, 5:53 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
653 AM CDT MON MAY 2 2016

ARZ036-TNZ049-088-021230-
CRITTENDEN AR-TIPTON TN-SHELBY TN-
653 AM CDT MON MAY 2 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 730 AM CDT FOR...

NORTHEASTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN TIPTON COUNTY IN WEST TENNESSEE...
NORTHERN SHELBY COUNTY IN WEST TENNESSEE...

AT 653 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED NEAR JERICHO...OR 9 MILES SOUTHEAST OF TURRELL...
MOVING NORTHEAST AT 25 MPH.

HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN CRITTENDEN...SOUTHWESTERN TIPTON AND NORTHERN
SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3545 9007 3543 9007 3541 9006 3541 9007
      3539 9005 3540 9004 3542 9005 3543 9003
      3546 9002 3548 9003 3552 8995 3551 8992
      3555 8990 3531 8975 3519 9014 3535 9025
TIME...MOT...LOC 1153Z 242DEG 21KT 3531 9012

The radar

The Memphis radar (KNQA), 7 km away, was scanning. The volume nearest the first event began at 12:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shelby

When
May 2, 6:10 AM CST to 6:15 AM CST
Where
Shelby County, 3 mi NW of Brunswick
Measured
0.75 in hail
Reported by
Public
Coordinates
35.301, -89.818

Hail fell along Highway 385 just east of Highway 204.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633410.